Arkansas, 2008

Flash Flooding and Hail in Arkansas, June 1, 2008

June 1, 2008 · NWS TSA · 23 events in 6 counties and zones

Severe thunderstorms occurred across northwest Arkansas early in the day on the 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$93,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms occurred across northwest Arkansas early in the day on the 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 1, 3:51 AM CST, 12 minutes earlier.

Area forecast discussion, Jun 1, 3:51 AM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
451 AM CDT SUN JUN 1 2008

.DISCUSSION...
BOUNDARY FROM SOUTHERN MISSOURI WEST BACK INTO NORTHEAST
OKLAHOMA STILL ACTIVE.  CURRENTLY BIG HAILER IN DELAWARE
COUNTY.  FORECAST CONTINUES TO REVOLVE AROUND BOUNDARIES
AND CONDITIONALLY UNSTABLE ATMOSPHERE. IN THE SHORT TERM
TRIED TO PLAY ONGOING CONVECTION. MORE THUNDER LIKELY TO
IGNITE AGAIN THIS AFTERNOON WITH WEST-EAST BOUNDARY NEAR
THE VICINITY OF STATE HIGHWAY 412. HIGHEST POP NORTHEAST.
NORTHEAST CONTINUES TO BE FAVORED THIS EVENING..INTO THE
OVERNIGHT HOURS. FRONT LIFTS NORTH MONDAY WITH TEMP INTO
LOWER 90S. UNSEASONABLY MILD NIGHT MONDAY NIGHT.   NEAR
ZONAL FLOW PUSHES FRONTAL BOUNDARY TO NEAR  I-44 BY DARK
TUESDAY.  RE-INTRODUCED PRECIP CHANCES TUESDAY AFTERNOON
AND NIGHT. MODELS AGREE ON LARGE SCALLE RIDGE EAST COAST
AND LARGE TROF WEST AFTER WEDNESDAY.   AN ACTIVE WEATHER
PERIOD TO FOLLOW...IF NOT OUR FORECAST AREA... ELSEWHERE
IN THE PLAINS.
GW

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   90  71  93  77 /  50  30  20  10
FSM   91  69  93  73 /  40  30  10  10
MLC   90  72  90  74 /  20  20  10  10
BVO   86  65  93  74 /  50  40  30  10
FYV   86  65  88  72 /  50  40  20  10
BYV   85  63  88  72 /  60  50  20  10
MKO   89  68  92  74 /  40  30  20  10
MIO   84  65  89  73 /  60  50  30  10
F10   91  70  91  73 /  30  20  10  10
HHW   89  69  90  74 /  10  10   0  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...21
LONG TERM....21
Hazardous weather outlook, Jun 1, 1:02 AM CST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
202 AM CDT SUN JUN 1 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
200 AM CDT SUN JUN 1 2008

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...EARLY THIS MORNING THROUGH TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...ONGOING.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...AREA NEAR THE KANSAS BORDER.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
A STATIONARY FRONT LIES EAST TO WEST ACROSS NORTHWEST ARKANSAS AND
NORTHEAST OKLAHOMA EARLY THIS MORNING. THIS WILL REMAIN A FOCUS
FOR SHOWERS AND THUNDERSTORMS AS IT DRIFTS VERY SLOWLY TO THE SOUTH.
WARM AND UNSTABLE AIR REMAINS OVER THE REGION AND SCATTERED SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO CONTINUE NEAR AND TO THE NORTH OF
THIS BOUNDARY THROUGH TODAY. HAIL AND STRONG WINDS CONTINUES TO BE
THE MAIN THREAT BUT WEAK DEEP LAYER SHEAR IS SUFFICIENT FOR AN
ISOLATED TORNADO.

SLOW MOVEMENT ALONG WITH ABUNDANT AVAILABLE MOISTURE WILL CONTINUE
THE THREAT OF VERY HEAVY RAINFALL THAT COULD CAUSE FLASH FLOODING
DUE TO SATURATED GROUND CONDITIONS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION LIKELY NEEDED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...NO HAZARDS.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...NO HAZARDS.

EXTENDED DISCUSSION...
LATEST MODEL DATA CONTINUES TO INDICATE A POTENT UPPER LEVEL SYSTEM
MOVING OUT OF THE ROCKIES AND INTO THE GREAT PLAINS IN THE THURSDAY
AND FRIDAY TIME FRAME. AT THIS TIME...ANOTHER ROUND OF SEVERE
WEATHER APPEARS LIKELY. WIND SHEAR PROFILES SUGGEST THE POSSIBILITY
OF SOME SIGNIFICANT SEVERE STORMS...CAPABLE OF PRODUCING VERY LARGE
HAIL AND LONG TRACKED TORNADOES.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
ALL INTERESTED PARTIES NEED TO MONITOR LATER FORECASTS AND DISCUSSIONS
REGARDING SEVERE WEATHER POTENTIAL FOR LATE NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Jun 1, 2:11 AM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
311 AM CDT SUN JUN 1 2008

OKZ057-010900-
CRAIG OK-
311 AM CDT SUN JUN 1 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 400 AM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     CENTRAL CRAIG

AT 311 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CENTRAILIA...MOVING EAST AT 45 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...VINITA...CENTRALIA...PYRAMID
CORNERS...BLUEJACKET AND CENTRAILIA.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

LAT...LON 3683 9500 3660 9501 3659 9501 3658 9502
      3670 9541 3688 9535
TIME...MOT...LOC 0811Z 283DEG 39KT 3676 9523
Special weather statement, Jun 1, 2:50 AM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
350 AM CDT SUN JUN 1 2008

OKZ058-063-010930-
DELAWARE OK-OTTAWA OK-
350 AM CDT SUN JUN 1 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 430 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHWESTERN DELAWARE AND SOUTHWESTERN OTTAWA

AT 350 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTH OF AFTON...MOVING SOUTHEAST AT 46 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...ZENA...CLEORA...GROVE...BERNICE
AND AFTON.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

LAT...LON 3664 9472 3642 9478 3656 9501 3660 9501
      3660 9500 3677 9500
TIME...MOT...LOC 0850Z 304DEG 40KT 3662 9492

The radar

The Tulsa radar (KINX), 93 km away, was scanning. The volume nearest the first event began at 10:01 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 9 hail, 2 flash flood. Local standard time, as filed.

Hail, Benton

When
June 1, 4:03 AM CST
Where
Benton County, Siloam Spgs
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.180, -94.530

Hail, Washington

When
June 1, 4:42 AM CST
Where
Washington County, 1 mi SW of West Fork
Measured
0.88 in hail
Reported by
Public
Coordinates
35.920, -94.193

Hail, Washington

When
June 1, 4:45 AM CST
Where
Washington County, 3 mi W of West Fork
Measured
1 in hail
Reported by
Public
Coordinates
35.930, -94.234

Hail, Benton

When
June 1, 5:55 AM CST
Where
Benton County, Highfill
Measured
1 in hail
Reported by
Public
Coordinates
36.270, -94.350

Hail, Washington

When
June 1, 7:02 AM CST
Where
Washington County, 1 mi NW of Springdale
Measured
0.75 in hail
Reported by
Public
Coordinates
36.190, -94.143

Hail, Madison

When
June 1, 8:38 AM CST
Where
Madison County, Aurora
Measured
1 in hail
Reported by
Public
Coordinates
36.000, -93.700

Thunderstorm Wind, Madison

When
June 1, 8:38 AM CST
Where
Madison County, Aurora
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.000, -93.700

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs. The tree limbs blocked roads.

Hail, Washington

When
June 1, 9:14 AM CST
Where
Washington County, 2 mi N of West Fork
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.959, -94.180

Hail, Washington

When
June 1, 9:14 AM CST
Where
Washington County, Greenland
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
36.000, -94.170

Thunderstorm Wind, Madison

When
June 1, 10:48 AM CST
Where
Madison County, Marble
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.130, -93.580

Thunderstorm winds estimated at 70 miles an hour blew down a few large trees and many large tree limbs.

Hail, Madison

When
June 1, 10:56 AM CST
Where
Madison County, St Paul
Measured
1.75 in hail
Property damage
$25,000
Reported by
Public
Coordinates
35.820, -93.770

Flash Flood, Benton

When
June 1, 11:00 AM CST to 1:00 PM CST
Where
Benton County, 1 mi N of Siloam Spgs to 1 mi W of Siloam Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.194, -94.530

Heavy rain caused severe street flooding. Some streets had to be blocked off due to high water.

Thunderstorm Wind, Crawford

When
June 1, 11:03 AM CST
Where
Crawford County, Rudy
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.530, -94.280

Thunderstorm winds estimated at 60 miles an hour blew down power lines.

Thunderstorm Wind, Sebastian

When
June 1, 11:05 AM CST
Where
Sebastian County, Jenny Lind
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.250, -94.320

Thunderstorm winds estimated at 70 miles an hour blew down a large tree. The tree fell on power lines and knocked a power pole down.

Thunderstorm Wind, Crawford

When
June 1, 11:15 AM CST
Where
Crawford County, Van Buren
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
35.430, -94.350

Thunderstorm winds estimated at 70 miles an hour severely damaged 40 to 50 trees in the Mountain Vista area of Van Buren.

Thunderstorm Wind, Sebastian

When
June 1, 11:28 AM CST
Where
Sebastian County, Ft Smith
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
35.380, -94.420

Thunderstorm winds estimated at 70 miles an hour blew down trees and power lines in the southern part of Fort Smith.

Thunderstorm Wind, Crawford

When
June 1, 11:30 AM CST
Where
Crawford County, Alma
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.480, -94.230

Thunderstorm winds estimated at 70 miles an hour blew down numerous trees and large tree limbs.

Thunderstorm Wind, Franklin

When
June 1, 11:32 AM CST to 12:00 PM CST
Where
Franklin County, 9 mi W of Ozark to 3 mi E of Ozark
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
35.500, -93.990

Widespread wind damage occurred across the southern part of Franklin County. One barn was destroyed and a tree fell into a house. Several trees were blown down.

Thunderstorm Wind, Sebastian

When
June 1, 11:32 AM CST
Where
Sebastian County, Barling
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
35.330, -94.300

Thunderstorm winds estimated at 70 miles an hour blew large signs off a building.

Thunderstorm Wind, Franklin

When
June 1, 11:40 AM CST
Where
Franklin County, Charleston
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.300, -94.030

Thunderstorm Wind, Franklin

When
June 1, 11:41 AM CST
Where
Franklin County, Branch
Measured
61 kt (70 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
35.300, -93.950

Thunderstorm winds estimated at 70 miles an hour rolled over a mobile home. The occupant was injured.

Flash Flood, Franklin

When
June 1, 11:46 AM CST to 1:00 PM CST
Where
Franklin County, 1 mi N of Charleston to 1 mi W of Charleston
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.315, -94.030

Heavy rain caused severe street flooding in the community of Charleston.

Thunderstorm Wind, Franklin

When
June 1, 11:46 AM CST
Where
Franklin County, 5 mi NE of Branch
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.351, -93.887

Thunderstorm winds estimated at 70 miles an hour blew down several trees. A tree fell on a house.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116334, 116343, 116341, 116346, 116352, 116355, 116357, 116359, 116363, 116370, 116372, 116379, 116383, 116390, 116402, 116408, 116416, 116424, 116425, 116430, 116435, 116446, 116453.